News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Diagnostics

Question: Female 21, Re-occuring Chest Pain, EKG anf X-Ray Normal


 tesla_ee88 - Sat Apr 18, 2009 1:14 pm

I have been experiencing chest pain off and on for the last year. I have seen two doctors about it. Both of them are family doctors, not specialists. They both gave me an EKG and the first doctor gave me an x-ray. They both said they were fine. I am getting worried because it hasn't gone away. It doesn't hurt a lot, it just scares me.

It first started occurring last March. The pain felt like it was in my lower right side of heart. The second doctor gave me Naproxen (500 mg) and said I might have pulled something or the cartilage between my ribs might be irritated. I thought nothing of it, and assumed it was like a sore muscle and would go away. It hasn't though.

The pain has turned into a stabbing feeling, which occasionally varies a few inches from the lower left of my heart. No numbness occurs in any part of my body after this. Last week I had bright red blood in my stool for about two days and it has stopped (don't know if this has to do with anything).

The second doctor suggested it could be from Vyvanse, it is a stimulant (pro-drug for ADHD), I did not know I wasn't supposed to drink any caffeine while I was one it (like most Americans I drink at least a soda or two a week). I was getting heart palpitations and I told the second doctor about this, which is when I figured out the caffeine and the stimulant were the cause of heart palpitations. Since then, the palpitations have stopped and only occur when I eat or drink something with caffeine in it. I used to be very active in high school and my first year of college. I have since then stopped because of the demanding work load. I am 5'-9" and about 130-135 [lbs].

I don't know if Vyvanse is the cause because the chest pain does not go away when I stop taking it.

The pain is occurring once every few days, as it has been for the last year. My mother said she thinks it is the Vyvanse, but I do not want to get off of it if I don't have to. It has impoved my life greatly and is the only non-addictive drug available for people with ADHD. I am also in college so I am at a stressful point in my life. Last February I had to go to the ER twice because I developed stress related hives.

I don't know what this is. I am probably too young for it to be anything very serious (I hope). Any input would be helpful. Thanks so much!
 John Kenyon, CNA - Fri Apr 24, 2009 8:40 pm

User avatar Hello --

The pain you describe doesn't sound like cardiac pain, which is almost never sharp or stabbing in nature. It's also been stable for over a year now, and coronary artery disease tends to progress, not just remain the same over long periods, unless there is a direct correlation between pain and exertion. While the guess at costochondritis was reasonable, and still may have been correct, the failure of the pain to respond to anti-inflammatories makes it seem less likely.

The palpitations would be due to (or at least increased by) caffeine in conjunction with use of Vyvanase, which would create an additive effect. While it's surprising you weren't warned this could happen, you've demonstrated this is the case, so I think you can let go of palpitation concerns (which are almost never meaninful anyway, even when very unpleasant feeling).

So we're left with the question of the pain. I see no reason Vyvanase should be causing this, and the while the bright red blood in stool probably deserves a mention to your doctor, if it was only once it's probably not urgent and very likely wasn't related to the pain either, since pain that high up, were it due to GI tract problems, would probably produce black, tarry stool if there was bleeding involved.

This leaves us with some random causes not related to your heart and probably not GI either. Still could be costochondritis, but if so this should be demonstrable by manual prodding, pressing, etc., on the area. If this produces tenderness or pain, and/or if twisting of the upper body, or bending or reaching aggravates it, then this could very well be inflammatory and just require a stronger anti-inflammatory.
It would probably do you good to have a consult with a cardiologist, if only to ease your mind about this. An EKG and echocardiogram is not unreasonable, and if it's all negative then you'll need to look at other, probably musculskeletal causes.
I hope this is helpful to you. Good luck with this and please follow up with us here as needed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here